Alert archive / Massachusetts / Flash Flood Warnings in 2018

Flash Flood Warning 10, NWS Albany, NY

August 3, 2018Berkshire County, Massachusetts; Columbia County, New York

NWS Albany, NY issued this flash flood warning at Aug 3, 2018, 4:57 PM EDT for Berkshire County, Massachusetts; Columbia County, New York. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2018, 4:57 PM EDT (20:57 UTC)
Expired
Aug 3, 2018, 6:05 PM EDT
In force
68 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
None

Counties Berkshire County, MA, Columbia County, NY

The radar

The Albany radar (KENX), 77 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

893 
WGUS51 KALY 032057
FFWALY
MAC003-NYC021-032300-
/O.NEW.KALY.FF.W.0010.180803T2057Z-180803T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albany NY
457 PM EDT FRI AUG 3 2018

The National Weather Service in Albany has issued a

* Flash Flood Warning for...
  Berkshire County in western Massachusetts...
  Central Columbia County in east central New York...

* Until 700 PM EDT.

* At 455 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Pittsfield, Great Barrington, Lee, Lenox, Livingston, Copake,
  Sheffield, Clermont, Becket, Austerlitz, Otis, Ancram, Philmont,
  Sandisfield, Ashley Falls, Housatonic, Claverack-Red Mills, Dalton,
  Hinsdale and Stockbridge.

An area of very heavy rain with thunderstorms will move north across 
Columbia and Berkshire counties through 7 pm.  Rainfall amounts of 1 
to 2 inches in less than an hour will cause rapid flooding, 
especially near streams, creeks, poor drainage and other low-lying 
areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to the National Weather Service by email at
ALB.stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany.

&&

LAT...LON 4238 7307 4233 7306 4231 7302 4216 7303
      4215 7307 4212 7307 4204 7324 4205 7352
      4201 7353 4207 7369 4203 7378 4209 7390
      4252 7330 4244 7301 4238 7301

$$

MSE
1 follow-up statement
310 
WGUS71 KALY 032205
FFSALY

Flash Flood Statement
National Weather Service Albany NY
605 PM EDT FRI AUG 3 2018

MAC003-NYC021-032215-
/O.CAN.KALY.FF.W.0010.000000T0000Z-180803T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berkshire MA-Columbia NY-
605 PM EDT FRI AUG 3 2018

...THE FLASH FLOOD WARNING FOR BERKSHIRE AND CENTRAL COLUMBIA
COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4238 7307 4233 7306 4231 7302 4216 7303
      4215 7307 4212 7307 4204 7324 4205 7352
      4201 7353 4207 7369 4203 7378 4209 7390
      4252 7330 4244 7301 4238 7301

$$

MSE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 4:44 PM EDT, 13 minutes earlier.

Area forecast discussion, Aug 3, 4:44 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Albany NY
444 PM EDT Fri Aug 3 2018

.SYNOPSIS...
The warm and humid pattern continues with periodic showers and
thunderstorms with locally heavy rainfall through Saturday
morning. Rain diminishes Saturday afternoon as an upper level
disturbance departs the region. Hot and humid weather is
expected Sunday into the beginning of the work week.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
Flash Flood Watch for most of the region excluding the western
Adirondacks until noon on Saturday.

As of 4PM... Heavy rain and severe thunderstorms are progressing
northeast over the Mid-Hudson Valley. This area of convection is
expected to progress east into western New England over the next
few hours. Some flash flooding and thunderstorm wind damage has
been observed.

An area of heavy rain and thunderstorms over northeast PA will
move into the Mid-Hudson Valley later this evening. The heavier
storms will be capable of producing 1-3 inches of rain in a
short period of time and PWAT values are nearing 2 inches,
therefore a flash flood threat will continue. The strongest
thunderstorms will be capable of producing damaging winds but
the severe threat should diminish as we begin to lose daytime
heating.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH MONDAY/...
The area of rain and thunderstorms will continue to progress
northeast tonight through Saturday morning as the upper forcing
moves east. Locally heavy rain and the potential for flash
flooding will continue through Saturday morning. Hi-res
guidance suggests multiple lines of heavy rain and thunderstorms
over the Capital Region and Mid-Hudson Valley tonight with some
areas possibly seeing a couple inches of rain overnight.
Showers and thunderstorms will taper off from west to east
Saturday morning into the early afternoon hours with conditions
becoming dry and pleasant by Saturday evening. Highs on
Saturday will be in the upper 70s to low 80s.

High pressure will build into the region on Sunday bringing
Sunny skies and temperatures in the upper 80s to most areas. Dew
points will be in the upper 60s to near 70 so heat indices will
be nearing heat advisory criteria. Mid level height rises, weak
high pressure, and ample sunshine will continue through Monday
with highs in the upper 80s to low 90s with heat indices
creeping into the upper 90s. Heat headlines may have to be
considered as we near this time period.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The long term period will start out hot and muggy with a return to
wet weather once again on Tuesday into Wednesday. Drier weather is
expected again by Thursday with scattered showers across northern
areas on Friday.

On Tuesday a pre-frontal trough will cross the area with a cold
front crossing the region late Wednesday and Wednesday night. PWATs
rise to 1.5 to 2 inches on Tuesday but fall to between 1 to 1.5
inches by Wednesday, MLMUCAPES rise to 1500 to 4500 J/KG on Tuesday,
drop to 300 to 800 J/KG by late Tuesday night and rise to 1000 to
2000 J/KG on Wednesday, 0-6 km bulk shear is 25 to 35 kts Tuesday
through Wednesday, H7-H5 lapse rates 5.5 to 6.5 C/km Tuesday through
Wednesday, 0-3 km helicity 100 to 200 m2/s2 Tuesday, less than 100
m2/s2 Tuesday night and Wednesday. Main threat again Tuesday looks
to be flash flooding along with damaging wind gusts along with
perhaps some hail. Later Wednesday night and Thursday high pressure
will briefly build back into the region providing us with a mainly
dry period. This will be followed by a chance of showers across
northern areas on Friday as another cold front moves southeastward
towards the forecast area from the eastern Great Lakes.

Lows Monday night will be in the mid 60s to lower 70s with highs on
Tuesday in the upper 70s to around 90. Lows Tuesday night will be in
the mid 60s to around 70 with highs on Wednesday in the 70s to mid
80s. Lows Wednesday night will be in the upper 50s to mid 60s with
highs on Thursday in the mid 70s to mid 80s. Heat Indices on Tuesday
will be in the upper 70s to mid 90s with the highest values southern
half of the forecast area in the valleys.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Showers and some thunderstorms will affect the terminals during
much of the 24 hour TAF period ending 18Z Saturday, as a very
moist air mass remains in place. Thunderstorms with heavy
rainfall and gusty winds are expected this afternoon.

Will mention mainly IFR conditions for much of the period ending
late tonight with areas of showers and thunderstorms with heavy
rainfall. Conditions should gradually improve from west to east
during the morning on Saturday with an improvement to VFR
conditions by mid to late morning.

Winds will be mainly light and variable through today and
tonight. However, brief strong wind gusts are possible
associated with thunderstorms.

Outlook...

Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Likely SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
The warm and humid pattern continues with periodic
showers and thunderstorms with locally heavy rainfall through
Saturday morning. Rain diminishes Saturday afternoon as an upper
level disturbance departs the region. Hot and humid weather is
expected Sunday into the beginning of the work week.

&&

.HYDROLOGY...
A deep southerly flow out of the subtropics will keep humid air
in place, with PWAT values around two inches. Showers and
thunderstorms will continue with rain heavy at times through
Saturday morning. The showers and thunderstorms will slowly
track east and south through Saturday. Rainfall amounts are
expected to be 1 to 3 inches over much of the region but
localized amounts over 5 inches are possible for all areas
excluding the southern Adirondacks.

This potential has resulted in the issuance of
a Flash Flood Watch through Saturday morning for the entire area
excluding the southern Adirondacks.

Although significant rises are expected on larger rivers, heavy
rainfall at this time does not look to be widespread enough to
cause flooding of larger, main-stem rivers. However, quiet a few
rivers may reach action stage. Flooding of smaller streams and
creeks is possible through Saturday morning. Dry weather should
build in Saturday afternoon and linger into Monday. More wet
weather is expected by Tuesday lingering into Wednesday.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through Saturday morning for CTZ001-013.
NY...Flash Flood Watch through Saturday morning for NYZ038>041-043-
     047>054-058>061-063>066-083-084.
MA...Flash Flood Watch through Saturday morning for MAZ001-025.
VT...Flash Flood Watch through Saturday morning for VTZ013>015.

&&

SYNOPSIS...NAS
NEAR TERM...Cebulko/11
SHORT TERM...Cebulko
LONG TERM...11
AVIATION...Cebulko/11
FIRE WEATHER...Cebulko/11
HYDROLOGY...Cebulko/11
Hazardous weather outlook, Aug 3, 5:00 AM EDT, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
500 AM EDT Fri Aug 3 2018

CTZ001-013-NYZ032-033-042-064>066-082-041100-
Northern Litchfield-Southern Litchfield-Northern Herkimer-Hamilton-
Northern Warren-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-
500 AM EDT Fri Aug 3 2018

This Hazardous Weather Outlook is for The southern Adirondacks, mid
Hudson Valley and northwestern Connecticut.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are expected this afternoon into Saturday
morning. The main threat will be for locally heavy downpours. Urban
and small stream flooding is possible and isolated flash flooding
cannot be ruled out. There is a marginal risk for severe
thunderstorms, so some isolated storms could also produce damaging
winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat indices may reach the mid-90s for portions of the Hudson Valley
Sunday through Tuesday. If confidence increases in reaching these
values, a Heat Advisory may be needed.

Finally, there is a chance of thunderstorms on Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ001-025-NYZ038>041-043-047>054-058>061-063-083-084-VTZ013>015-
041100-
Northern Berkshire-Southern Berkshire-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
500 AM EDT Fri Aug 3 2018

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH SATURDAY
MORNING...

This Hazardous Weather Outlook is for western Massachusetts, southern
Vermont, and the eastern Catskills, Helderbergs, Mohawk Valley, Lake
George Saratoga Region, Capital District, northern and central
Taconics, eastern Greene and western Columbia Counties in eastern New
York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a marginal risk for severe thunderstorms, so some isolated
storms could also produce damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Heat indices may reach the mid-90s for portions of the Hudson Valley
Sunday through Tuesday. If confidence increases in reaching these
values, a Heat Advisory may be needed.

Finally, there is a chance of thunderstorms on Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 3, 3:57 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Albany NY
357 PM EDT FRI AUG 3 2018

NYZ059>061-032045-
Eastern Columbia-Eastern Greene-Western Columbia-
357 PM EDT FRI AUG 3 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN COLUMBIA AND EAST
CENTRAL GREENE COUNTIES...

At 357 PM EDT, a strong thunderstorm was located over Lorenz Park, or
over Hudson, moving northeast at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

This storm will be near...
  Coxsackie and Philmont around 405 PM EDT.
  Chatham, Valatie and Kinderhook around 420 PM EDT.
  Austerlitz around 430 PM EDT.

Other locations impacted by this storm include Churchtown, Rossman,
Rayville, Riders Mills, Linlithgo Mills, Brick Tavern, Harlemville,
West Ghent, Fitchs Wharf and Newton Hook.

This Includes Interstate 87 near exit 21.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4213 7373 4226 7391 4248 7369 4249 7353
      4239 7340 4232 7342
TIME...MOT...LOC 1957Z 224DEG 23KT 4226 7376

DBT
Local storm report, Aug 3, 4:03 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
403 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       NEW BALTIMORE           42.44N  73.79W
08/03/2018  M1.78 INCH       GREENE             NY   TRAINED SPOTTER

&&

EVENT NUMBER ALY1800397

VTK
Local storm report, Aug 3, 4:21 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
421 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      WEST WARDSBORO          43.03N  72.85W
08/03/2018                   WINDHAM            VT   TRAINED SPOTTER

            ROAD FLOODING

&&

EVENT NUMBER ALY1800398

VTK
Local storm report, Aug 3, 4:34 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
434 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     BEACON                  41.50N  73.97W
08/03/2018                   DUTCHESS           NY   911 CALL CENTER

            NUMEROUS TREES AND WIRES DOWN.

&&

EVENT NUMBER ALY1800399

VTK
Local storm report, Aug 3, 4:53 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
453 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      COXSACKIE               42.36N  73.81W
08/03/2018                   GREENE             NY   911 CALL CENTER

            STREET FLOODING

&&

EVENT NUMBER ALY1800400

VTK
Local storm report, Aug 3, 4:56 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
456 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      CATSKILL                42.21N  73.87W
08/03/2018                   GREENE             NY   911 CALL CENTER

            STREET FLOODING. FLOODING/DAMAGE TO ASSISTED LIVING
            FACILITY.

&&

EVENT NUMBER ALY1800401

VTK

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:17 PM EDTAreal Flood AdvisoryALYBerkshire4 hr
Aug 3, 1:44 PM EDTSevere Thunderstorm WarningALYBerkshire50 min
Aug 3, 2:38 PM EDTFlash Flood WarningALYBerkshire82 min
Aug 3, 4:21 PM EDTAreal Flood AdvisoryALYBerkshire3 hr
Aug 3, 5:02 PM EDTSpecial Weather StatementALYBerkshire58 min
Aug 3, 5:19 PM EDTSevere Thunderstorm WarningALYBerkshire38 min
Aug 3, 8:22 AM EDTAreal Flood AdvisoryALYAlbany, Greene, Montgomery, Rensselaer, Saratoga, Schenectady and 1 more66 min
Aug 3, 9:14 AM EDTSpecial Weather StatementALYRensselaer61 min
Aug 3, 12:14 PM EDTSpecial Weather StatementALYGreene61 min
Aug 3, 12:56 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer64 min
Aug 3, 1:02 PM EDTSevere Thunderstorm WarningALYRensselaer, Washington58 min
Aug 3, 1:06 PM EDTFlash Flood WarningALYAlbany, Rensselaer3 hr
Aug 3, 1:32 PM EDTSevere Thunderstorm WarningALYAlbany, Columbia, Greene, Rensselaer58 min
Aug 3, 2:37 PM EDTSpecial Weather StatementALYRensselaer38 min
Aug 3, 3:36 PM EDTSevere Thunderstorm WarningALYDutchess, Ulster70 min
Aug 3, 3:48 PM EDTAreal Flood AdvisoryALYDutchess, Ulster3 hr
Aug 3, 3:57 PM EDTSpecial Weather StatementALYColumbia48 min
Aug 3, 4:10 PM EDTFlash Flood WarningALYColumbia, Dutchess, Greene, Ulster93 min
Aug 3, 4:27 PM EDTSevere Thunderstorm WarningALYColumbia, Greene48 min

Nearby

Flash Flood Warnings in Massachusetts, 2018Flash Flood Warnings in New York, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.